Nebraska, 2001Damaging Wind in Nebraska, July 18, 2001
July 18, 2001 · NWS OAX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 18, 2:25 PM CST, 3 hours 46 minutes earlier.
Area forecast discussion, Jul 18, 2:25 PM CST, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
325 PM CDT WED JUL 18 2001
MAIN FORECAST CHALLENGE IS TSTM THREAT...MAINLY TNGT. AVN/ETA
REALLY CLOSE WITH MAIN DETAILS AND WILL FOLLOW THOSE MODELS.
SHORT TERM...SUBTROPICAL MOISTURE CONTS STREAMING OVR ERN NEBR/SWRN
IA WITH MAIN SFC BNDRY ALNG KS BORDER NEAR BIE AT 20Z. OTHER WEAKER
SFC BOUNDARY OVR NERN NEBR SEEMED TO BE LOSING ITS IDENTITY. LATEST
LAPS ANLYS SHOWD OVR 5000 J/KG SBCAPE BUT CIN WAS STILL MODERATE.
ELEVATED SHOWERS/ISOLD THUNDER CONTD TO MOV E TO W JUST N OF THE
BNDRY OVR SERN ZONES. 18Z MESOETA CONTD GENERAL TREND FM 12Z
ETA/AVN IN DVLPG CONVECTION ALONG SERN NEBR BNDRY THIS EVENING THEN
DROPPG IT SEWD OVERNIGHT. CORFIDI VECTORS ALSO POINTED TO A SSE
MOVEMENT LATER TNGT. SO WOULD EXPECT EITHER ELEVATED ACTIVITY TO
BECOME MORE INTENSE THIS EVENING AS LOW LVL JET INCREASES OR OTHER
STORMS TO DVLP IN VCNTY OF FNT. WL PRBLY GO JUST SCT TSTMS SERN
NEBR SINCE ONGOING ELEVATED CONVECTION IS STILL IN PROGRESS. CLOUDS
KEPT MAJORITY OF AREA FM REACHING HEAT ADVSRY CRITERIA THIS AFTN AND
CONVECTION/OUTFLOW SHOULD PUSH MOST READINGS LOW ENOUGH BELOW THE 80
HEAT INDEX TNGT. MAV/FWC COMPROMISE LOOKS GOOD FOR LOWS TNGT.
ON THU...NO BASIC CHANGE TO SYNOPTIC PATTERN ALTHOUGH UPR RIDGE
BUILDS SLIGHTLY. ALTHOUGH INSTABILITY AND CAPE FCST FM ETA IS
SIMILAR TO THAT OF THIS AFTN...CIN IS FCST TO BE A LITTLE HIGHER.
THUS WILL DROP POPS FOR THU AFTN ALL BUT THE SE. SERN ZONES RMN
UNDER THE HIGHER MID LVL MOISTURE BAND AND PSBL OUTFLOW FM THIS
EVENINGS CONVECTION COULD RMN THERE. WL KEEP PREV FCST HIGHS WHICH
LOOK REASONABLE UNLESS MOCLDY SKIES REPEAT.
THU NGT/FRI...AGAIN NO BIG CHANGES TO PTN AND TEMPS EXPECTED.
GENERALLY WENT WITH PERSISTENCE WITH HIGHS ALONG WITH SMALL POPS.
MAYBE A LITTLE HIGHER POPS NWRN ZONES FRI NGT AS WK FRONT FCST TO
APPROACH THAT AREA.
6
.OMA...NONE
CHERMOK
In the hours before
Special weather statement, Jul 18, 4:44 PM CST, 1 hour 27 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-190430-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
544 PM CDT WED JUL 18 2001
STORM SPOTTERS MAY BE NEEDED LATE THIS EVENING AND TONIGHT IN
EASTERN NEBRASKA AND SOUTHWEST IOWA.
MOIST AND VERY UNSTABLE AIR MASS CONTINUES TO OCCUR OVER THE AREA.
A BOUNDARY EXTENDS FROM NEAR AURORA TO LINCOLN TO JUST SOUTH OF THE
OMAHA METRO AREA. THIS IS LIKELY THE AREA WHERE NEW THUNDERSTORMS
MAY DEVELOP. WITH SUCH HIGH INSTABLITY...THUNDERSTORM DEVELOPMENT
MAY BE RAPID AND QUICKLY BECOME SEVERE. THE PRIMARY THREAT WILL BE
FROM LARGE HAIL AND DAMAGING WINDS AS THE STORMS MOVE EAST. THERE
IS A POSSIBILTY THAT AN ISOLATED TORNADO MAY OCCUR...SPECIALLY IN
SOUTHWEST IOWA...WHERE SHEAR PROFILES ARE MORE FAVORABLE.
SMITH
Thunderstorm Wind, Jefferson
- When
- July 18, 6:11 PM CST to 6:57 PM CST
- Where
- Jefferson County, 2 mi NW of Reynolds
- Measured
- 70 kt (81 mph)
- Property damage
- $500,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.083, -97.367
A supercell thunderstorm produced a 20 mile long path of damage due to downburst winds across Jefferson county. The winds were estimated at between 80 and 90 mph. The winds toppled trees and damaged roofs and windows most significantly in a 3 block wide swath in southern Fairbury. Power poles were snapped and several sheds and garages were also destroyed in this area. In rural areas there were center pivot irrigation systems and grain bins overturned as well as scattered tree damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in North Dakota, July 18 to 19, 2001$484,000 · F3 · 37 events
- Tornadoes and Flash Flooding in Minnesota, July 18, 2001$268,000 · F1 · 49 events
- Tornadoes and Flash Flooding in South Dakota, July 18 to 19, 2001F2 · 24 events
- Hail and Damaging Winds in Kansas, July 18, 2001$2.2 million · 1.75 in hail · 3 events
- Lightning Strike in Wisconsin, July 18, 2001$750,000 · 1 event
- Tornado and Damaging Wind in Nebraska, July 18, 2001$165,000 · F1 · 2 events
- Flash Flood in Ohio, July 18, 2001$400,000 · 1 event
- Damaging Wind in Arizona, July 18, 2001$58,000 · 52 kt wind · 1 event
- Tornado in North Dakota, July 18, 2001F1 · 1 event
- Flash Flood and Hail in Montana, July 18, 20014.5 in hail · 21 events
- Lightning Strike in New Jersey, July 18, 2001$25,000 · 1 event
- Damaging Wind in Kentucky, July 18, 2001$25,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5258701.